Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Impotence and protease inhibitors
Jun 11, 2000

My lover is HIV+ and has been for 15 years. He has been experiencing inability to have an erection and is taking Viagra. I am a cardiac clinical nurse specialist and worry about the possible side effects of Viagra with his treatment regimen. Are protease inhibitors contributing/causing his impotence? What literature is available regarding this side effect and could you explain the physiology/pharmacology behind this. Thanks for any help!

Response from Dr. Henry

Impotence is common in the general population and perhaps is more common among HIV+ men. Of course there is a psychologic component in many cases due to the HIV+ status and transmission concerns. There is a high rate of hypogonadism (unexplained as far as I am concerned) among HIV+ men that is not linked to any particular treatment. Protease inhibitors, through their inhibition of liver enzymes, can markedly diminish the clearance of Viagra from the blood stream leading to high levels for a prolonged period of time. Thus, use of Viagra with PIs (especially ritonavir and indinavir) should be with much caution using low doses and then titrating up very carefully. Keith Henry, M.D.



Previous
Waste wasting..
Next
testosterone

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement